Tennessee, 2019

Hail and Damaging Winds in Tennessee, August 6, 2019

August 6, 2019 · NWS OHX · 20 events in 8 counties and zones

A line of strong to severe thunderstorms moved southeastward out of Kentucky across Middle Tennessee during the late afternoon and evening hours on August 6. Several reports of wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to severe thunderstorms moved southeastward out of Kentucky across Middle Tennessee during the late afternoon and evening hours on August 6. Several reports of wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 6, 5:34 PM CST, 1 minute earlier.

Area forecast discussion, Aug 6, 5:34 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Nashville TN
634 PM CDT Tue Aug 6 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Radar imagery this afternoon shows a few showers have popped up
in the Upper Cumberland and along the Tennessee River, with
visible satellite indicated a few other towering cumulus which may
develop into showers shortly. Expecting this isolated activity to
continue through the afternoon hours, and have expanded slight
chance pops to the entire area through 00Z. By this evening, a
fairly potent shortwave trough axis and associated weak surface
front will shift southeastward out of the Midwest towards
Tennessee. Scattered showers and thunderstorms are already
forming along this boundary across eastern Missouri and southern
Illinois, and this activity will continue southeastward across our
area mainly between 03Z to 12Z per all guidance. Latest HRRR and
CONSShort model runs are pinging on the highest pops tonight
being over the northeast half of our area roughly along and east
of I-24, and have kept pops above guidance in the high chance and
likely categories - especially across our eastern counties. HREF
severe guidance indicates there is at least some potential for a
few strong to maybe even a severe storm or two with the activity
this evening, mainly across our far northern counties, so cannot
rule out a warning or two with damaging winds the main threat.
Some locally heavy rainfall will also be possible as storm
motions will only be on the order of 20 to 30 mph.

Tonight's showers and storms are expected to move out of our
forecast area by Wednesday morning, with the afternoon likely dry
and a bit cooler due to the morning precip and cloud cover.
Precip chances ramp back up Thursday and especially Friday as a
decent cold front for early August shifts southward into Middle
Tennessee. Cloud cover and fairly widespread precip coverage will
keep highs a few degrees cooler on Friday. Airmass behind the
front will be a tad cooler but significantly drier and less humid,
and low pops shown on the models for Saturday are likely too
high. Therefore at least the first half of the upcoming weekend
will likely be quite nice for early August. From Sunday onward,
12Z models differ with Euro remaining dry and heating us up quite
a bit due to a building upper ridge over Texas, while the GFS
keeps us in northwest flow with occasional rounds of showers and
storms and temperatures near normal. Will keep low pops and near
normal temps going for now until better consensus emerges in the
global models.

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers and thunderstorms will move through the area this evening
through early overnight hours. Have in VCTS but also tempo groups
for best timing chances per short term models for each terminal.
MVFR/IFR cigs/vis will be possible with stronger showers and
storms should they pass over terminals. Fog will be possible as
well overnight, along with some lingering light showers, but
expecting VFR conditions after sunrise and during the day
Wednesday with westerly/northwesterly winds around 10 knots with
gusts to around 15 knots.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Shamburger
AVIATION........Barnwell
Hazardous weather outlook, Aug 6, 1:02 PM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
202 PM CDT Tue Aug 6 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-071915-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
202 PM CDT Tue Aug 6 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected to develop in
Kentucky and move southeastward across the area this evening into
tonight. A few storms could be strong or possibly severe, with
damaging winds and locally heavy rainfall the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Special weather statement, Aug 6, 5:03 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
603 PM CDT Tue Aug 6 2019

TNZ007-062345-
Robertson TN-
603 PM CDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROBERTSON COUNTY UNTIL
645 PM CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Springfield, moving east at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, White House, Cross Plains, Orlinda, Adams and Cedar
Hill.

This includes Interstate 65 between mile markers 106 and 111.

LAT...LON 3645 8667 3643 8669 3654 8708 3664 8705
      3665 8661
TIME...MOT...LOC 2302Z 276DEG 11KT 3659 8696

Barnwell

The radar

The Ft Campbell radar (KHPX), 36 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Robertson

When
August 6, 5:35 PM CST
Where
Robertson County, Barren Plain
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.600, -86.920

Thunderstorm Wind, Robertson

When
August 6, 6:55 PM CST
Where
Robertson County, Springfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.500, -86.880

Numerous trees and power lines were blown down across Robertson County with several roads blocked, including Highway 76 at New Hall Road, Kinneys Road, Glen Raven Road at Dortch Road, and Bethel Road between I-65 and Highway 31. Over 6000 customers were without power.

Thunderstorm Wind, Robertson

When
August 6, 6:55 PM CST
Where
Robertson County, Springfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.500, -86.880

A trained spotter in Springfield estimated a wind gust of 60 mph.

Thunderstorm Wind, Sumner

When
August 6, 7:00 PM CST
Where
Sumner County, White House
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
36.470, -86.650

A NWS employee reported numerous trees and tree limbs were blown down across White House.

Thunderstorm Wind, Robertson

When
August 6, 7:05 PM CST
Where
Robertson County, Greenbrier
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.430, -86.800

Trees and power lines were blown down throughout Greenbrier.

Thunderstorm Wind, Robertson

When
August 6, 7:05 PM CST
Where
Robertson County, Greenbrier
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.430, -86.800

A trained spotter in Greenbrier estimated a wind gust of 60 mph.

Thunderstorm Wind, Davidson

When
August 6, 7:21 PM CST
Where
Davidson County, Inglewood
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.220, -86.730

Trees were blown down in the Inglewood area.

Thunderstorm Wind, Wilson

When
August 6, 7:22 PM CST
Where
Wilson County, 1.41 mi WNW of Beckwith
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.230, -86.492

A tree was blown down into the road at Golden Bear Parkway and Lebanon Road.

Thunderstorm Wind, Davidson

When
August 6, 7:26 PM CST
Where
Davidson County, 1.72 mi WSW of Donelson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.161, -86.678

A tree was blown down across Graylynn Drive.

Thunderstorm Wind, Wilson

When
August 6, 7:29 PM CST
Where
Wilson County, 2.5 mi N of Suggs Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.156, -86.495

A tree was blown down into the road at 430 South Rutland Road.

Thunderstorm Wind, Davidson

When
August 6, 7:30 PM CST
Where
Davidson County, Donelson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.170, -86.650

A tree was blown down onto a car.

Thunderstorm Wind, Wilson

When
August 6, 7:32 PM CST
Where
Wilson County, 2.13 mi SSW of Centerville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.253, -86.237

A tree was blown down into the road at 435 Spring Creek Road.

Thunderstorm Wind, Wilson

When
August 6, 7:34 PM CST
Where
Wilson County, 1.91 mi E of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.219, -86.266

A tree and power lines were blown down into the road at 727 Rome Pike.

Thunderstorm Wind, Davidson

When
August 6, 7:37 PM CST
Where
Davidson County, 2.19 mi ESE of Richland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.143, -86.842

A tree was blown down in Sylvan Park.

Lightning, Wilson

When
August 6, 7:48 PM CST
Where
Wilson County, 1.38 mi NNE of Greenlawn
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.269, -86.561

Lightning struck a house on NW Clearview Drive causing a fire but unknown damage.

Thunderstorm Wind, Williamson

When
August 6, 7:50 PM CST
Where
Williamson County, 3.17 mi N of Nolensville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
35.995, -86.688

Trees were blown down at Nolensville Road and Pettus Road.

Thunderstorm Wind, Rutherford

When
August 6, 8:13 PM CST
Where
Rutherford County, 1.97 mi ENE of Barfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.787, -86.416

A tree was snapped near Barfield Crescent Park.

Thunderstorm Wind, Hickman

When
August 6, 8:40 PM CST
Where
Hickman County, 2.22 mi ENE of Bond
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.747, -87.386

Numerous trees and power lines were blown down across eastern Hickman County, including on Highway 50 East, Swan Creek Road, Ugly Creek Road, Falls Branch Road, Blue Buck Road, 9 Mile Ridge Road, Edgewood Road, and others.

Thunderstorm Wind, Bedford

When
August 6, 8:47 PM CST
Where
Bedford County, 1 mi N of Normandy
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.465, -86.280

A wind gust of 60 mph was estimated 1 mile north of Normandy.

Lightning, Rutherford

When
August 6, 9:15 PM CST
Where
Rutherford County, 1.81 mi SSE of Blackman
Property damage
$5,000
Reported by
Social Media
Coordinates
35.857, -86.505

Lightning struck a house near Veterans Parkway at Shores Road causing a fire but unknown damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853947, 853948, 853950, 853951, 853952, 853953, 853954, 853955, 853967, 853968, 853969, 853970, 853971, 853972, 853973, 853977, 853978, 853980, 853982, 853983.